Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 35, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1997, 10:19 PM EDT for Rockingham County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 1997, 10:19 PM EDT (02:19 UTC)
- Expired
- Jun 2, 1997, 11:05 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 030221 RRA SVRRNK NCC157-030305- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1019 PM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1105 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NORTH CAROLINA ...ROCKINGHAM COUNTY AT 1018 PM EDT...BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 23 MILES SOUTH OF MARTINSVILLE OR 2 MILES SOUTHEAST OF INTELLIGENCE MOVING NORTH NORTHWEST AT 15 MPH. SEVERE WEATHER IS EXPECTED TO REACH... INTELLIGENCE AROUND 1025 PM EDT MAYODAN AROUND 1040 PM EDT STONEVILLE AROUND 1045 PM EDT AYERSVILLE AROUND 1100 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. MG/KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:40 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 2, 8:40 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 840 PM EDT MON JUN 2 1997 RECOMMENDATIONS... ALL...TOOK LIGHTING HIT HERE AND UPPER AIR EQPMT OUT. RDU...THANKS FOR THE DISC. CRW...AT THIS TIME...LOOK LIKE DO NOT NEED TO EXTEND THE FFW. WBC...THINK WE SHOULD KEEP THE WATCH UP IN WBC AREA. DISCUSSION... KFCX 88D AT 00Z DYSPLYD MOST OF THE SHWRS AND THUNDERSTORMS IN THE EASTERN HALF OF SCOPE. HEAVIEST PCP IN RNK CWA AT THE MOMENT WAS IN FRANKLIN COUNTY. VAD WIND PRFL HAD S TO SE WINDS AT 5 TO 20 KNT FRM 4 TO 40 KFT. POTENT SHORTWAVE ROTATING AROUND UPR LOW WAS RESPONSIBLE FOR TD ACTIVE WEATHER. EXPT PCPN TO CALM DOWN TNGT AS WE LOSE HEATING...S/W APPEARS TO GET SHEARED AND UPR DYNAMIC WEAKEN. AT THE SAME TIME...FRNT WILL SLIDE DOWN THE COAST PUSHING MORE STABLE AIR DROPS DOWN INTO THE RNK CWA. SAME STORY TOMORROW... ANOTHER S/W DROPPING DOWN THE BACKSIDE OF THE TROF OUT OF THE GREAT LAKES LATE TUESDAY WILL PRODUCE MORE RAIN. COMMENTS AND QUESTIONS WELCOMED. KK
In the hours before
Special weather statement, Jun 2, 9:26 PM EDT, 53 minutes before
VAZ007-009>020-022>024-WVZ042>045-030430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 926 PM EDT MON JUN 2 1997 ...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT... ...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM... AT 925 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CONTINUED TO MOVE NORTH ACROSS THE AREA. THESE STORMS HAVE A HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES AN HOUR. SOME OF THESE STORMS WILL MOVE ACROSS AREAS THAT HAVE RECEIVED HEAVY RAIN THIS AFTERNOON AND EVENING. MOTORISTS SHOULD BE ESPECIALLY CAREFUL AND SHOULD NOT ATTEMPT TO CROSS ANY FLOODED ROADWAYS ESPECIALLY AT NIGHT. IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED. STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WARNINGS AND STATEMENTS. KK/RG
Special weather statement, Jun 2, 9:28 PM EDT, 51 minutes before
VAZ007-009>020-022>024-WVZ042>045-030430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 926 PM EDT MON JUN 2 1997 ...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT... ...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM... AT 925 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CONTINUED TO MOVE NORTH ACROSS THE AREA. THESE STORMS HAVE A HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES AN HOUR. SOME OF THESE STORMS WILL MOVE ACROSS AREAS THAT HAVE RECEIVED HEAVY RAIN THIS AFTERNOON AND EVENING. MOTORISTS SHOULD BE ESPECIALLY CAREFUL AND SHOULD NOT ATTEMPT TO CROSS ANY FLOODED ROADWAYS ESPECIALLY AT NIGHT. IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED. STAY TUNED TO WEFATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WARNINGS AND STATEMENTS. KK/RG
Special weather statement, Jun 2, 10:05 PM EDT, 14 minutes before
VAZ007-009>020-022>024-033-WVZ042>045-030430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1005 PM EDT MON JUN 2 1997 ...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT... ...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM... AT 1005 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING NORTH ACROSS THE AREA. THESE STORMS HAVE A HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES AN HOUR. SOME OF THESE STORMS WILL MOVE OVER AREAS THAT RECEIVED HEAVY RAIN THIS EVENING. MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS AT NIGHT AND SHOULD NOT ATTEMPT TO CROSS FLOODED ROADWAYS. IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED. STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WARNINGS AND STATEMENTS. KK/RG
Special weather statement, Jun 2, 10:09 PM EDT, 10 minutes before
VAZ007-009>020-022>024-033-WVZ042>045-030430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1005 PM EDT MON JUN 2 1997 ...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT... ...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM... AT 1005 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING NORTH ACROSS THE AREA. THESE STORMS HAVE A HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES AN HOUR. SOME OF THESE STORMS WILL MOVE OVER AREAS THAT RECEIVED HEAVY RAIN THIS EVENING. MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS AT NIGHT AND SHOULD NOT ATTEMPT TO CROSS FLOODED ROADWAYS. IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED. STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET2 FOR THE LATEST WARNINGS AND STATEMENTS. KK/RG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 3:25 AM EDT | Flash Flood Warning | RNK | Wilkes | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.